Possible interaction between acyclovir and antiepileptic treatment

Antonia Parmeggiani, Robert Riva, Annio Posar, Paola Giovanardi Rossii

Research output: Contribution to journalArticle

Abstract

We report a clinically relevant suspected interaction between acyclovir and the antiepileptic drugs phenytoin (PHT) and valproic acid (VPA). In a child receiving PHT and VPA therapy, a 6-day acyclovir treatment reduced PHT and VPA plasma concentrations to subtherapeutic values. This probably worsened both clinical status and electroencephalographic recordings observed in this patient. We suggest that the interaction occurs at gastrointestinal level with a reduction of PHT and VPA oral bioavailability during antiviral treatment.

Original languageEnglish
Pages (from-to)312-315
Number of pages4
JournalTherapeutic Drug Monitoring
Volume17
Issue number3
Publication statusPublished - 1995

    Fingerprint

Keywords

  • Acyclovir
  • Drug interaction
  • Partial epilepsy
  • Phenytoin
  • Valproic acid

ASJC Scopus subject areas

  • Pharmacology (medical)
  • Pharmacology
  • Biochemistry, Genetics and Molecular Biology(all)
  • Biochemistry
  • Health, Toxicology and Mutagenesis
  • Public Health, Environmental and Occupational Health
  • Toxicology

Cite this